Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Pittsburgh, PA

June 8, 2018Carroll County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 8, 2018, 6:48 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 6:48 PM EDT (22:48 UTC)
Expired
Jun 8, 2018, 11:04 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:20 PM EDTFLASH FLOOD1 Wnw Roswell, OH5000 BLOCK OF ECHO LAKE ROAD IS IMPASSABLE.
Jun 8, 8:00 PM EDTFLASH FLOOD1 Ese Roswell, OHHWY 30 IS COMPLETELY UNDER WATER...REPORTED BY STATE TROOPER.
Jun 8, 8:00 PM EDTFLASH FLOOD1 Nne Roswell, OHHOME AT 6368 ECHO LAKE ROAD HAD REPORTED A WALL OF WATER HITTING BASEMENT DOOR AND DAMAGING IT. ALSO THEIR OUTDOOR SHED IS AFLOAT AND MOVING.
Jun 8, 8:55 PM EDTFLASH FLOOD1 Ssw Glens Cottage Are, OHDAWN AND MILLER HILL ROAD IS IMPASSABLE.
Jun 8, 8:55 PM EDTFLASH FLOOD1 W Glens Cottage Area, OHA PRIVATE LAKE IN THE VICINITY OF STATE ROUTE 39 HAS OVERTOPPED.
Jun 8, 9:00 PM EDTFLASH FLOOD1 N Roswell, OHLAWVERS ROAD IS FLOODED AND IMPASSABLE.
Jun 8, 9:00 PM EDTFLASH FLOOD1 Sse Rockford, OHROCKFORD CHURCH ROAD HAS AREAS THAT ARE WASHED AWAY.
Jun 8, 9:00 PM EDTFLASH FLOOD1 Wnw Sherrodsville, OHDANA ROAD IMPASSABLE
Jun 8, 9:00 PM EDTFLASH FLOOD2 Ese Mount Tabor, OHHENDERSON SCHOOL ROAD COMPLETELY SUBMERGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS51 KPBZ 082248
FFWPBZ
OHC019-157-090045-
/O.NEW.KPBZ.FF.W.0011.180608T2248Z-180609T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
648 PM EDT FRI JUN 8 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Carroll County in east central Ohio...
  Northeastern Tuscarawas County in east central Ohio...

* Until 845 PM EDT.

* At 648 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  New Philadelphia...               Uhrichsville...
  Midvale...                        Bowerston...
  Barnhill...                       Dellroy...
  Sherrodsville...                  Roswell...
  Leesville...                      Atwood Lake...
  Leesville Lake Park...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$
5 follow-up statements
358 
WGUS71 KPBZ 082303
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
703 PM EDT FRI JUN 8 2018

OHC019-157-090045-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-180609T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll OH-Tuscarawas OH-
703 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 703 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$
708 
WGUS71 KPBZ 082324
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
724 PM EDT FRI JUN 8 2018

OHC019-157-090045-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-180609T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll OH-Tuscarawas OH-
724 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 724 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$
060 
WGUS51 KPBZ 090012
FFWPBZ
OHC019-157-090345-
/O.EXT.KPBZ.FF.W.0011.000000T0000Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
812 PM EDT FRI JUN 8 2018

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southwestern Carroll County in east central Ohio...
  Northeastern Tuscarawas County in east central Ohio...

* Until 1145 PM EDT.

* At 811 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... More than 3 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$
417 
WGUS71 KPBZ 090108
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
908 PM EDT FRI JUN 8 2018

OHC019-157-090345-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll OH-Tuscarawas OH-
908 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHWESTERN CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 906 PM EDT, radar indicated heavy rain has finally exited the 
warned area. Scattered showers are still possible this evening. 
Runoff from previous heavy rain can still cause additional flooding.  

FLASH FLOODING...     occurring.

ESTIMATED RAINFALL... More than 5 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$
285 
WGUS71 KPBZ 090304
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1104 PM EDT FRI JUN 8 2018

OHC019-157-090313-
/O.CAN.KPBZ.FF.W.0011.000000T0000Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll OH-Tuscarawas OH-
1104 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CARROLL AND NORTHEASTERN
TUSCARAWAS COUNTIES IS CANCELLED...

The heavy rain has ended. The Flash Flood Warning has been replaced 
with an Areal Flood Warning as runoff from the heavy rain will 
continue through the night.

Please heed and road closure barriers.

LAT...LON 4057 8140 4057 8115 4043 8116 4043 8127
      4042 8127 4042 8141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:33 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 8, 6:33 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
633 PM EDT Fri Jun 8 2018

.SYNOPSIS...
A front will sink into the region tonight, and waver about our
region through the weekend. Increasing shower and thunderstorm
chances through Sunday will result as upper disturbances
interact with the boundary.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
With 6:30pm update, increased pops for several counties across
Ohio, including adding some categorical pops in stratiform rain.
Thunderstorms may have hit their peak intensity for the day,
with one warning issued about 45 minutes in eastern Ohio and
storms having weakened slightly since that time. While the bulk
of precipitation will fall across eastern Ohio, storms do
stretch east into Pennsylvania as well. Previous discussion
follows.

Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.

Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.

Above-normal low temperatures were maintained given the clouds
and moisture present.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and further north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability
loss.

SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Although PWAT values are quite high, FFG values are
as well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.

Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.

Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.

OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 3:17 AM EDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 8, 5:28 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT FRI JUN 8 2018

OHZ048-082215-
Coshocton-
528 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...

At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8
miles southwest of Millersburg, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Warsaw...
Nellie...                         Walhonding...
Layland...                        Blissfield...
New Guilford...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219
TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204

SKH
Special weather statement, Jun 8, 6:13 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 PM EDT FRI JUN 8 2018

OHZ050-PAZ029-WVZ001-002-082315-
Jefferson-Washington-Brooke-Hancock-
613 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTHWESTERN
WASHINGTON...NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 612 PM EDT, a strong thunderstorm was located over Steubenville,
moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Wellsburg...                      Avella...
Toronto...                        Wintersville...
Mingo Junction...                 Follansbee...
Hooverson Heights...              New Cumberland...
Burgettstown...                   Franklin...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8034 4019 8049 4038 8076 4051 8069
TIME...MOT...LOC 2212Z 292DEG 5KT 4040 8065
Special weather statement, Jun 8, 6:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
641 PM EDT FRI JUN 8 2018

PAZ021-029-082315-
Washington-Allegheny-
641 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL WASHINGTON AND SOUTHWESTERN ALLEGHENY
COUNTIES...

At 641 PM EDT, a strong thunderstorm was located over Cecil-Bishop,
or near Canonsburg, moving southeast at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    McMurray...
McKeesport...                     Canonsburg...
Gastonville...                    West Mifflin...
Baldwin...                        Upper St. Clair...
Scott Township...                 Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 27 and 32.
  Interstate 79 in Pennsylvania between mile markers 22 and 30.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4030 8033 4046 8023 4036 7986 4012 8002
TIME...MOT...LOC 2241Z 297DEG 11KT 4034 8017

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:28 PM EDTSpecial Weather StatementPBZCoshocton47 min
Jun 8, 5:48 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum27 min
Jun 8, 7:01 PM EDTSevere Thunderstorm WarningPBZJefferson25 min
Jun 8, 7:39 PM EDTAreal Flood WarningPBZJefferson2 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.